Texas, 2009

Hail in Texas, April 11, 2009

April 11, 2009 · NWS SJT · 2 events in 2 counties and zones

Severe Thunderstorms produced a few reports of large hail across the Big Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Severe Thunderstorms produced a few reports of large hail across the Big Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 11, 7:07 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 11, 7:07 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
807 PM CDT SAT APR 11 2009

.UPDATE...
FORECAST PRODUCTS HAVE BEEN UPDATED TO INCORPORATE SEVERE
THUNDERSTORM WATCH #140...WHICH IS IN EFFECT UNTIL 1 AM CDT.
THIS WATCH COVERS ALL OF THE BIG COUNTRY...ALL OF THE CONCHO
VALLEY...AND COLEMAN COUNTY. NO OTHER CHANGES ARE BEING MADE
TO THE FORECAST AT THIS TIME.

19

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /ISSUED 635 PM CDT SAT APR 11 2009/

DISCUSSION...
SEE AVIATION SECTION FOR DISCUSSION ON 00Z TAFS.

AVIATION...
AS THE UPPER TROUGH OVER THE SOUTHWESTERN STATES MOVES TOWARD
TEXAS...THUNDERSTORMS OVER WEST TEXAS WILL DEVELOP EAST INTO WEST
CENTRAL TEXAS BETWEEN 02Z AND 05Z...INCREASING IN COVERAGE.
EXPECT WIDESPREAD THUNDERSTORM COVERAGE OVER WEST CENTRAL TEXAS...
LIKELY IN THE FORM OF A LARGE MCS...BETWEEN 05Z AND 09Z.
PROGRESSION OF CONVECTIVE ACTIVITIY WILL BE TO THE EAST OVERNIGHT...
AND SHOULD BE IN OUR FAR EASTERN COUNTIES 09Z-11Z. INCREASING
BOUNDARY LAYER MOISTURE OUT AHEAD OF THE APPROACHING CONVECTIVE
ACTIVITIY WILL RESULT IN AN EXPANDING MVFR CLOUD DECK EARLY
TONIGHT. IFR TO LIFR CONDITIONS ARE POSSBLE IN THE HEAVY RAIN
WHICH ACCOMPANIES THE THUNDERSTORMS. SOME HAIL IS ALSO POSSIBLE...
BUT HOLDING OFF WITH A HAIL MENTION IN THE TAFS UNTIL THE STORMS
MOVE CLOSER...AND LOCATION/TRACK OF HAIL-PRODUCING STORMS CAN BE
BETTER DETERMINED. DESPITE THE EXPECTATION FOR THE STORMS TO
BECOME INCREASINGLY ELEVATED TONIGHT...WIND GUSTS TO OR ABOVE 35
KT WILL BE POSSIBLE IF THE MCS BECOMES LINEAR ON THE LEADING EDGE
AND ESTABLISHES A SURFACE COLD POOL. SKIES WILL BE CLEARING FROM
WEST TO EAST BETWEEN 10Z AND 15Z SUNDAY...WITH CLEAR SKIES FOR
SUNDAY AFTERNOON AND EVENING. WINDS WILL BE FROM THE EAST TO
SOUTHEAST AND GUSTY THROUGH LATE EVENING/EARLY TONIGHT. WITH
PACIFIC FRONT/DRYLINE PASSAGE... WINDS WILL BECOME WEST EARLY TO
MID-MORNING SUNDAY. GUST WEST WINDS ARE EXPECTED SUNDAY
AFTERNOON...DIMINISHING SUNDAY EVENING.

19

PREV DISCUSSION... /ISSUED 343 PM CDT SAT APR 11 2009/

SHORT TERM...
SVR TSTM WATCH #139 IS NOW IN EFFECT UNTIL 11PM WHICH INCLUDES
CROCKETT CO IN WC TX.

ACTIVE WEATHER PATTERN SETTING UP FOR THIS EVENING AND
OVERNIGHT...NON-SEVERE ONGOING STORMS OVER THE PANHANDLE THIS
AFTERNOON HAVE FORMED ON THE NOSE OF A MODEST LLJ AS DEPICTED ON
THE LATEST RUC. THIS ACTIVITY SHOULD BEGIN TO WEAKEN IN AREAL
COVERAGE AS THE LLJ BEGINS TO WEAKEN. HOWEVER...LLJ WILL RE-
INTENSIFY OVER THE PERMIAN BASIN THIS EVENING AHEAD OF AN UPPER
LEVEL STORM SYSTEM THAT WILL TRACK FROM NEW MEXICO INTO THE
PANHANDLE OVERNIGHT. WHEREAS DEW POINTS OVER THE FORECAST AREA
HAVE BEEN SLOW TO RECOVER TODAY...THIS WILL CHANGE THIS EVENING AS
DEW POINTS ARE EXPECTED TO INCREASE INTO THE MID 50S AND LOW 60S
AHEAD OF AN EASTWARD MOVING DRY LINE. DRY LINE IS MOVING INTO
SOUTHEASTERN NEW MEXICO AND FAR WEST TEXAS THIS AFTERNOON AND AS
WEST TEXAS HAS BEEN FREE OF CLOUD COVER TODAY...THUNDERSTORMS ARE
BEGINNING TO DEVELOP AHEAD OF THE APPROACHING DRY LINE ALONG A
PECOS TO ALPINE LINE. AS THE DRY LINE CROSSES THE NM/TX BORDER THIS
EVENING...EXPECT THE DEVELOPMENT OF A NORTH/SOUTH SQUALL LINE THAT
WILL MOVE ACROSS THE FORECAST AREA THROUGH THE NIGHT. ACTIVITY
SHOULD BE EXITING THE EASTERN COUNTIES AROUND SUNRISE.

15

LONG TERM...
SECONDARY REINFORCING BOUNDARY WILL MOVE THROUGH SUN NT BRINGING
NRLY WINDS AND COOLER TEMPS THROUGH MON NT WITH HIGH PRESSURE
SETTLING IN ACROSS WC TX. GRADUAL WARM UP WILL BEGIN ON TUE AS
HIGH PRESSURE WEAKENS AND SERLY FLOW RETURNS ALONG BACKSIDE OF
HIGH. READINGS BACK INTO THE 80S ARE EXPECTED ACROSS A LARGER
PORTION OF THE REGION FOR TUE AND WED. TROUGH OF LOW PRESSURE
DEVELOPS MID WEEK AS WELL WITH INCREASING GRADIENTS. LOOKING FOR
POSSIBLE RETURN OF SHWR/TSTM ACTIVITY THU/FRI TIME FRAME ALONG AND
AHEAD OF SFC FRONT AND UPPER LEVEL SYSTEM. BY FRI NT/SAT LOOKING
FOR HIGH PRESSURE TO BUILD BACK INTO WC TX WITH NICE CONDITIONS
EXPECTED FOR NEXT WEEKEND.

11

FIRE WEATHER...
BORDER LINE RED FLAG CONDITIONS ARE EXPECTED FOR A FEW HOURS
TOMORROW AFTERNOON WITH BREEZY CONDITIONS AND DRIER AIR PUSHING INTO
THE AREA.  HOWEVER...WITH A GOOD POSSIBILITY OF OVERNIGHT RAINFALL...
ANY FIRE WEATHER CONCERNS SHOULD BE REDUCED. OTHERWISE...A
LESSENING OF FIRE WEATHER CONCERNS FOR THE UPCOMING WEEK.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 53  76  45  71  49 /  80  20  10   0   0
SAN ANGELO 	 51  78  46  77  46 /  70  20  10   0   0
JUNCTION 	 55  79  48  80  45 /  60  20  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 11, 4:50 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
550 PM CDT SAT APR 11 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-122300-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
550 PM CDT SAT APR 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF WEST
CENTRAL TEXAS TONIGHT. THE MAIN HAZARDS WITH THESE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED BRIEF TORNADOES
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE SUNDAY AFTERNOON
OVER THE CONCHO VALLEY AND THE NORTHERN EDWARDS PLATEAU WITH LOW
RELATIVE HUMIDITIES AND BREEZY CONDITIONS BEING THE CONCERNS.
HOWEVER...GIVEN A GOOD CHANCE OF OVERNIGHT RAINFALL...ANY FIRE
WEATHER CONCERNS SHOULD BE DIMINISHED.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANGERS ACROSS WEST CENTRAL TEXAS
SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS
MOVING ACROSS THE AREA TONIGHT. SPOTTER ACTIVATION WILL LIKELY BE
REQUESTED.

In the hours before

Special weather statement, Apr 11, 7:20 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
820 PM CDT SAT APR 11 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-120330-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
820 PM CDT SAT APR 11 2009

...A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 1 AM FOR
THE BIG COUNTRY AND CONCHO VALLEY...ALONG WITH COLEMAN COUNTY...

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
AN AREA OF STRONG TO SEVERE THUNDERSTORMS OVER WEST TEXAS...
JUST WEST OF A JAYTON TO SNYDER TO CRANE LINE. THESE STORMS
WERE MOVING NORTHEAST AROUND 40 MPH...AND WILL OVERSPREAD WESTERN
PARTS OF WEST CENTRAL TEXAS BETWEEN 830 PM AND 1030 PM. THESE
WILL AFFECT THE REGION WEST OF HIGHWAY 277. SOME STORMS MAY BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
AN ISOLATED TORNADO THREAT ALSO EXISTS EARLY TONIGHT.

STAY TUNED TO THE NATIONAL WEATHER SERVICE INTERNET...NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA STATIONS FOR POSSIBLE
WARNINGS AND THE LATEST INFORMATION ON THE SEVERE WEATHER
THREAT TONIGHT.

The radar

The Dyess AFB radar (KDYX), 106 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fisher

When
April 11, 8:55 PM CST
Where
Fisher County, 2.23 mi NW of Longworth
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.670, -100.380

Hail, Haskell

When
April 11, 9:10 PM CST
Where
Haskell County, 0.58 mi E of Rule
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.180, -99.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166872, 166873.